Thunderstorm Wind, Jo Daviess
- When
- May 22, 9:39 AM CST
- Where
- Jo Daviess County, Stockton
- Measured
- 53 kt (61 mph) measured gust
- Crop damage
- $3,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.350, -90.000
From Co-op observer.
The second of two squall lines that developed in western Iowa the night of 21 May 2004 moved across Eastern Iowa and Northwest Illinois during the morning hours. The squall line had weakened considerably during the night so severe weather was sporatic but produced heavy rain over areas that were already saturated and thus renewed flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The second of two squall lines that developed in western Iowa the night of 21 May 2004 moved across Eastern Iowa and Northwest Illinois during the morning hours. The squall line had weakened considerably during the night so severe weather was sporatic but produced heavy rain over areas that were already saturated and thus renewed flash flooding. The most impressive feature of the squall line as it approached was a very prominent shelf cloud that could be observed from horizon to horizon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 3:25 AM CST, 6 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 425 AM CDT SAT MAY 22 2004 .DISCUSSION... WILL HAVE TO BE BRIEF AGAIN DO TO THE LOCAL AREA GETTING CONVECTIVELY SLAPPED AGAIN OVER AND OVER. ALMOST CONTINUAL WAVES OF MCSS ALONG AND NORTH OF WAVY BOUNDARY HAVE SHUNTED IT FURTHER SOUTH ACRS SOUTHWEST IA. ONGOING CONVECTION AND OUTFLOW FURTHER TO THE EAST MAY DO THE SAME TO THE FRONT...CAUSING IT TO BE FURTHER SOUTH FOR AWHILE TODAY THEN THE LATEST SHORT RANGE MODEL RUNS SUGGEST. THIS MAY OPEN UP MORE OF THE CWA TO HEAVY CONVECTION AND SIGNIFICANT RAINFALL...AND HAVE EXPANDED THE FLOOD WATCH FOR TODAY THRU TONIGHT FOR ROUGHLY THE I-80 CORRIDOR ON NORTHWARD. MAIN UPPER WAVE TO PULL UP OUT OF THE CENTRAL ROCKIES LATE TODAY AND TONIGHT...WITH STRENGTHENING SFC LOW SHIFTING TO THE NORTHEAST ACRS NORTHWESTERN IA...PULLING FRONT UP WITH IT. EVERYTHING COMING TOGETHER IN DEEP CONVECTIVE SPAWNING GROUNDS TO THE LEE/NORTHEAST OF THIS EJECTING WAVE ACRS EAST NE AND WESTERN IA THIS EVENING...AND EXPECT EVENTUAL EASTWARD PROGRESSION OF MCS ACRS AT LEAST THE NORTHERN THIRD OF THE CWA TONIGHT FOR ANOTHER ROUND OF POTENTIAL HEAVY RAIN IN ALREADY FLOOD AGGRAVATED AREA (ESPECIALLY AFTER THIS MORNINGS ACTIVITY). MODELS SUGGEST BULK OF THE HEAVY RAIN FROM CONVECTIVE COMPLEX(ES) TO LIFT JUST TO THE NORTH OF THE LOCAL AREA OVERNIGHT...BUT AGAIN WORRIED THEY MAY BE TOO FAR NORTH WITH BOUNDARY AT THAT TIME AND AT LEAST THE NORTHERN THIRD OF THE CWA MAY AGAIN BE UNDER THE GUN FROM HEAVY CONVECTION. THIS AGAIN SUPPORTS EXTENSION OF FLOOD WATCH. AGAIN TODAY COULD BE BIG SPREAD OF TEMPS FROM NORTH TO SOUTH DEPENDING ON NORTHWARD FRONTAL PROGRESSION AND LINGERING CONVECTIVE DEBRIS. MODELS DIFFER ON TIMING OF COLD FRONT TO THE SOUTH OF NORTHWARD PROGRESSING SFC CYCLONE AS IT SWEEPS ACRS THE AREA SUNDAY AFTERNOON ...BUT FOR NOW WILL HAVE JUST CHANCE POPS IN WARM AND BREEZY PREFRONTAL CONDITIONS. NO CHANGE TO LATER PERIODS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH TODAY AND TONIGHT GENERALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. IL...FLOOD WATCH TODAY AND TONIGHT FOR JO DAVIESS...STEPHENSON... CARROLL...AND WHITESIDE. MO...NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 632 AM CDT SAT MAY 22 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 632 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA AGAIN TODAY AND TONIGHT. WITH A WEST TO EAST ORIENTED FRONTAL BOUNDARY CONTINUING TO WAVER ACROSS THE AREA...ROUNDS OF STRONG THUNDERSTORMS WILL CONTINUE TO FEED ON WARM MOIST AIR AND MOVE ALONG THIS FEATURE AND AFFECT MUCH OF THE AREA THIS MORNING. MOST OF THESE STRONGER STORMS WILL CONTINUE TO OCCUR THROUGH MID MORNING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR AND BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WIND GUSTS UP TO 55 MPH. LOCALLY HEAVY RAIN WILL BE MORE OF A WIDESPREAD THREAT...WITH AREAS RECEIVING UP TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME THIS MORNING. AREAS THAT EXPERIENCE REPEATED THUNDERSTORM ACTIVITY MAY RECEIVE UP TO 2 INCHES OF RAIN BY EARLY AFTERNOON...CAUSING NUISANCE- URBAN AND SMALL STREAM FLOODING. LIGHTER RAINS WILL FALL NORTH OF THE INTERSTATE 80 CORRIDOR LATER THIS MORNING IN AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY EVENING AND OVERNIGHT. CREEKS AND RIVERS IN THESE AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR WILL CONTINUE TO SWELL OUT OF THEIR BANKS FROM LAST NIGHTS HEAVY RAINS... ALONG WITH OTHER FLOODING PROBLEMS THAT WILL PERSIST WELL INTO TODAY. AS THE FRONT TRIES TO LIFT NORTHWARD TODAY...MORE HEAVY STORMS ARE EXPECTED TO FIRE IN WESTERN IOWA BY THIS EVENING...AND PROGRESS EAST TOWARD NORTHEAST IOWA AND POSSIBLY NORTHWEST ILLINOIS. HOW MUCH OF THE AREA GETS IMPACTED DEPENDS ON HOW FAR NORTH THE FRONT CAN REACH. LATEST INDICATIONS SUGGEST THE FRONT SHOULD MAKE IT INTO NORTHEAST IOWA AND ALONG THE WISCONSIN AND ILLINOIS BORDER BY 7 PM. THIS WOULD HELP THE HEAVIER RAIN PRODUCING STORMS SHIFT TO THE NORTH OF THE AREA OVERNIGHT. BUT IF THE FRONT HAS TROUBLE BATTLING COOL THUNDERSTORM OUTFLOW FROM THIS MORNINGS ACTIVITY AND HANGS UP FURTHER TO THE SOUTH...AREAS NORTH OF THE INTERSTATE 80 CORRIDOR WILL ONCE AGAIN BE UNDER THE GUN FOR HEAVY RAIN...AS WELL AS SOME SEVERE WEATHER IN THE FORM OF WINDS GUSTING UP TO 65 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS THIS EVENING AND OVERNIGHT. A STRONG STORM DEVELOPING ON THE BOUNDARY AND FEEDING ON THE WARM MOIST AIR TO THE SOUTH OF IT...WILL AGAIN HAVE THE POTENTIAL TO PRODUCE A TORNADO IN THIS ENHANCED SHEAR ZONE. THIS IS WHAT HAPPENED LATE FRIDAY AFTERNOON AND EVENING IN PORTIONS OF EAST CENTRAL IOWA. SOILS IN EAST CENTRAL IOWA AND NORTHWEST ILLINOIS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR ARE ALREADY SATURATED...AND RIVERS AND CREEKS ARE SWOLLEN AND OUT OF THEIR BANKS. A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING FOR THE POTENTIAL OF MORE HEAVY RAIN OF 1 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS IN THESE AREAS LATER TODAY AND TONIGHT...WHICH WOULD CREATE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AS A LOW PRESSURE STORM SYSTEM SHIFTS NORTH OF THE AREA LATE TONIGHT AND SUNDAY...A TRAILING COLD FRONT WILL SWEEP THROUGH THE AREA FROM THE WEST IN THE AFTERNOON. THIS FRONT WILL ENCOUNTER THE WARM AND MOIST AIRMASS IN PLACE OVER EASTERN IOWA...NORTHEAST MISSOURI AND NORTHWEST ILLINOIS AND PRODUCE THE RISK OF MORE SEVERE WEATHER. AS THE FRONT SCOOPS UP THE UNSTABLE AIR...IT MAY PRODUCE SCATTERED SUPERCELLS WHICH MAY BE ABLE TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THESE STORMS ARE EXPECTED TO BE MORE PROGRESSIVE AND THUS NOT AS MUCH OF A FLOODING THREAT...ALTHOUGH THEY MAY AGGRAVATE ANY ONGOING FLOODING ALREADY OCCURRING FROM EARLIER HEAVY RAIN EPISODES. MORE SHOWERS AND STORMS MAY OCCUR ON MONDAY AS ANOTHER DISTURBANCE APPROACHES FROM THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS WILL ALSO LIKELY BE NEEDED SUNDAY AFTERNOON IN THE ENTIRE AREA. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND DMG DYERSVILLE 42.48N 91.12W
05/22/2004 DUBUQUE IA FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN. RURAL STRUCTURAL DAMAGE.
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 AM TSTM WND GST FREEPORT 42.29N 89.63W
05/22/2004 35 MPH STEPHENSON IL AIRPLANE PILOT
0443 AM HEAVY RAIN GALENA 42.42N 90.43W
05/22/2004 0.00 INCH JO DAVIESS IL TRAINED SPOTTER
OVER 1 INCH OF RAIN IN 10 TO 15 MINUTES...BACKYARDS
INNUNDATED AND WATER IN BASEMENT
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 AM FLASH FLOOD MANCHESTER 42.49N 91.46W
05/22/2004 DELAWARE IA TRAINED SPOTTER
DITCHES AND STREAMS OUT OF THIER BANKS. DEBRIS OVER HWY
38 BETWEEN DELEWARE ADN GREELEY AT MANCHESTER. 1.4 INCHES
OF RAIN SINCE MIDNIGHT.
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 AM HAIL LOUD THUNDER PARK 41.43N 90.83W
05/22/2004 0.75 INCH ROCK ISLAND IL TRAINED SPOTTER
&&
TASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 703 AM CDT SAT MAY 22 2004 IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024- 221230- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA- DELAWARE IA-DUBUQUE IA-HENRY IL-IOWA IA-JACKSON IA-JO DAVIESS IL- JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-LOUISA IA-MERCER IL-MUSCATINE IA- PUTNAM IL-ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-WASHINGTON IA- WHITESIDE IL- 703 AM CDT SAT MAY 22 2004 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF EAST CENTRAL IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 6 AM FOR PARTS OF EAST CENTRAL IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS HAS EXPIRED. THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THROUGH MID MORNING AND MAY PRODUCE MORE SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINS...ADDING TO ANY ON GOING FLOODING PROBLEMS FROM OVERNIGHT. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1021 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1006 AM FLASH FLOOD ND FONTANA COUNTY PARK/ 42.60N 91.92W
05/22/2004 BUCHANAN IA EMERGENCY MNGR
CAMPGROUND EVACUATED AS A PRECAUTIONARY MEASURE.
1006 AM FLASH FLOOD 1 E STANLEY 42.64N 91.79W
05/22/2004 BUCHANAN IA EMERGENCY MNGR
ROAD AND BRIDGE WASHED OUT NEAR QUINN AND 100 STREET.
0945 AM TSTM WND GST CORDOVA 41.68N 90.32W
05/22/2004 40 MPH ROCK ISLAND IL LAW ENFORCEMENT
&&
TASThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
From Co-op observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416656.